Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 69, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2022, 4:58 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2022, 4:58 PM MDT (22:58 UTC)
- Expired
- Aug 14, 2022, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:25 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOOD OBSERVED IN PINE CREEK SLOT CANYON DUE TO EARLIER HEAVY RAIN UPSTREAM ON CLEAR CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WGUS55 KSLC 142258
FFWSLC
UTC025-053-150200-
/O.NEW.KSLC.FF.W.0069.220814T2258Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
458 PM MDT Sun Aug 14 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...Specifically
for southeastern portions of Zion National Park...
* Until 800 PM MDT.
* At 458 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Keyhole Canyon and Clear Creek within Zion National
Park. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and creeks
* Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11287 3714 11284 3714 11299 3728 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM3 follow-up statements
479
WGUS75 KSLC 150046
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
646 PM MDT Sun Aug 14 2022
UTC025-053-150200-
/O.CON.KSLC.FF.W.0069.000000T0000Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
646 PM MDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
SPECIFICALLY FOR SOUTHWESTERN PORTIONS OF ZION NATIONAL PARK
At 646 PM MDT, Doppler radar indicated between .40-.70" of rain fell
in Keyhole Canyon and portions of Clear Creek within Zion National
Park. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and creeks
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11287 3714 11284 3714 11299 3728 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM422
WGUS75 KSLC 150132
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
732 PM MDT Sun Aug 14 2022
UTC025-053-150200-
/O.CON.KSLC.FF.W.0069.000000T0000Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
732 PM MDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
SPECIFICALLY FOR SOUTHEASTERN PORTIONS OF ZION NATIONAL PARK...
At 732 PM MDT, Zion National Park Dispatch reported flash flooding
occurring in Pine Creek slot canyon. Doppler radar indicated between
.40-.70" of rain fell upstream over Keyhole Canyon and Clear Creek
from an earlier thunderstorm.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and creeks
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11287 3714 11284 3714 11299 3728 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM570 WGUS75 KSLC 150157 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 757 PM MDT Sun Aug 14 2022 UTC025-053-150207- /O.EXP.KSLC.FF.W.0069.000000T0000Z-220815T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 757 PM MDT Sun Aug 14 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... Flood waters are receding. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining Zion National Park closures. A Flood Watch remains in effect until 900 PM MDT for portions of Utah and southwest Wyoming. LAT...LON 3728 11287 3714 11284 3714 11299 3728 11299 $$ GM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:19 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 14, 3:19 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
319 PM MDT Sun Aug 14 2022
.SYNOPSIS...Deep moisture will remain over southern Utah
throughout the upcoming week, resulting in a daily threat of
showers and thunderstorms capable of producing heavy rainfall.
Northern Utah will see a drying trend to start the work week, with
the potential for moisture to return late in the week.
&&
.SHORT TERM (Through 12Z/06AM Tuesday)...Southerly flow remains
over Utah and southwest Wyoming this afternoon on the back side of
a ridge centered over eastern Colorado. The trough that was
previously parked off the Pacific Northwest coast has lifted
northward over the top of the ridge, and this will act to flatten
the ridge through tomorrow. For now, seeing a good deal of
convective development over the area, especially for southern and
eastern Utah. Storms that develop will, as in days past, be very
capable of producing heavy rain that could produce flash flooding.
The flattening the ridge will shift the flow aloft over northern
portions of the forecast area to a more northerly direction,
advecting drier air in. By Monday afternoon, guidance indicates
PWs dropping to as low as 0.5 inch along far northern Utah while
southern Utah stays quite most with PWs up to 1.4 inch. Guidance
is also more consistent than usual in showing a shortwave lifting
into south central Utah during the afternoon hours, increasing
convective potential. With this in mind, have issued a new Flood
Watch for Monday for south central Utah as well as adjacent
national parks prone to flash flooding in this pattern, Zion and
Capitol Reef. There is some potential that the watch will need to
be extended northward, particularly as guidance can sometimes
underestimate the convective potential with moisture gradients
like we are expected to see tomorrow.
.LONG TERM (After 12Z/06AM Tuesday)...Our state will become split
between a moist environment and a drier environment Tuesday.
Moisture content will remain elevated, with around 1.0 inch of
available water across southern Utah each afternoon and evening. As
such, daily opportunities for rain, heavy rain and thunderstorms
will continue in these areas. Meanwhile, northern Utah and southwest
Wyoming will be primarily dry. This does at least bring the sun
out. Wednesday and Thursday may make a run for the 100 degree mark
in Salt Lake City. Right now, the NBM forecast a range of about
92 to 97 degrees with a less than 5% possibility of reaching 100
degrees either day. We will shall how trends play out in the
forthcoming model runs in this all-eye-on record breaking
potential!
An elongated area of low pressure will meander through Idaho and
Utah Thursday evening through Saturday. EC ensemble values
indicate precipitable water values beginning to increase once more
in the north, back up to around 1.0 inch. CAPE values also
increase during this period as well. All of this will allow for an
enhanced period for rain and thunderstorms across northern Utah
and southwest Wyoming.
Trends over the weekend and into next week vary based progression of
an area of low pressure/cold front over the Gulf of Alaska. By
Saturday, most cluster means indicate this low off the west coast
but of varying degrees of strength. Most clusters indicate an open
trough. One noteworthy variance in the clusters is that about a
quarter of the ensembles develop a much deeper trough and a
potentially closed low. Deterministic models also keep a closed low
off the west coast on both Saturday and Sunday. This low would
eventually act to push the aforementioned low earlier in the week
out of our area.
&&
.AVIATION...KSLC...VFR conditions expected to continue throughout
the TAF period. Convective development in the vicinity of the
terminal this evening is possible but not likely. Should storms
develop along the Wasatch, there is the possibility that easterly
outflow winds would briefly impact the terminal. Otherwise expect
light winds to continue, generally out of the northwest but variable
at times, until 04-05Z by which a southeasterly drainage flow should
return. Similarly quiet conditions are expected Monday as drier air
in the north should limit convective potential.
.REST OF UTAH AND SOUTHWEST WYOMING...Afternoon convection is
expected to continue across southern Utah, the Wasatch Back, and
southwest Wyoming, dying off in the north around 04Z and potentially
continuing until 10Z along Utah's southern border. Terminals that
experience thunderstorms on station can expect heavy rainfall that
will likely cause brief reductions to IFR in both CIGs and VSBY.
While heavy rain is the primary concern, cannot rule out the chance
of gusty and erratic winds near thunderstorms, with the risk higher
further north and west in the forecast area. For Monday, similar
conditions are expected, with drying to the north limiting most
convective activity to the southern and especially southeastern
portion of the state.
&&
.FIRE WEATHER...Deep moisture remains in place across Utah this
afternoon, but northerly flow aloft will bringing some drying to
northern Utah to start the work week, resulting in decreased
coverage of showers and thunderstorms. Moisture will stay
plentiful over southern Utah, however, resulting in a daily threat
of showers and thunderstorms that will produce heavy rain capable
of causing flash flooding. By late in the week, there are
indications that moisture will spread back into northern Utah,
resulting in a more widespread threat of showers and thunderstorms
across the state.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 9 PM MDT this evening for UTZ111>113-116>129.
Flood Watch from Monday afternoon through Monday evening for
UTZ124-128-129.
WY...Flood Watch until 9 PM MDT this evening for WYZ021.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...NDeSmet
AVIATION...Wessler
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 14, 3:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
349 PM MDT Sun Aug 14 2022
UTZ123-125-142215-
Southern Mountains UT-Lower Washington County UT-
349 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern
Washington County through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Santa Clara, or 19 miles northeast of Virgin River Gorge, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St George, Washington, Santa Clara, Ivins and Snow Canyon State Park.
This includes the following highways...
Interstate 15 near mile marker 9.
Utah Route 18 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 11370 3723 11365 3721 11349 3713 11353
3707 11361
TIME...MOT...LOC 2148Z 297DEG 5KT 3716 11363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 14, 4:21 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT Sun Aug 14 2022
UTZ101-142300-
Great Salt Lake Desert and Mountains UT-
421 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northwestern Box
Elder County through 500 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Park Valley, or 26 miles southeast of Oakley Reservoir,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rosette.
This includes Utah Route 30 between mile markers 36 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 11373 4199 11363 4188 11334 4172 11339
4162 11361 4177 11373
TIME...MOT...LOC 2220Z 307DEG 10KT 4186 11362
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:31 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 13, 6:46 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 13, 8:57 PM MDT | Special Weather Statement | SLC | Tooele | 63 min |
| Aug 13, 9:07 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Aug 14, 1:23 PM MDT | Flood Watch | SLC | Emery, Garfield, Iron, Kane, San Juan, Sevier and 2 more | 32 hr |
| Aug 14, 3:45 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
| Aug 14, 3:49 PM MDT | Special Weather Statement | SLC | Washington | 26 min |
| Aug 14, 4:10 PM MDT | Areal Flood Advisory | SLC | Kane | 16 min |
| Aug 14, 4:21 PM MDT | Special Weather Statement | SLC | Box Elder | 39 min |
| Aug 14, 4:24 PM MDT | Flash Flood Warning | SLC | Kane | 111 min |
| Aug 14, 5:10 PM MDT | Special Weather Statement | SLC | Washington | 35 min |
| Aug 14, 5:42 PM MDT | Special Weather Statement | SLC | Washington | 33 min |
| Aug 14, 5:54 PM MDT | Special Weather Statement | SLC | Washington | 36 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.